CSN Login
Members Online: 8

OUCH! Injections for white cells count

jean1946
Posts: 4
Joined: Nov 2009

I was prescribed 7 injections of Neupogen right after my 1st Chemo cycle was completed. A nurse mentioned that I might experience some bone pain. After the 4 injection, I started to feel pain in my bones throughout my body. This was nothing like arthritis! By my last injection I was in tears. A nurse suggested that I use some ibuprofen but could not offer any other kind of pain relief.

Can any one tell me if they have experienced this kind of pain and what drug was used to help lower the pain level?

I will be going for my 2ND cycle of chemo soon. I will be talking to my oncologist before this and asking for help on this pain issue. Sure would be nice to have some plan of pain relief beforehand. I am very interested in your experiences and pain relief meds.

Thanks!

lindaprocopio's picture
lindaprocopio
Posts: 2022
Joined: Oct 2008

How low does your White Count get before the shots? My oncologist only gives the shots if the WBC is really really low, making that decision week by week instead of just having you get the shots routinely no matter what your counts are. He told me that when your bone marrow doesn't really have ROOM for the fast expansion of white blood cells within the confined space of your bones, it will be very painful. But if your bone marrow is really depleted, it doesn't hurt at all. I only had 1 shot for WBC, after my final 6th chemo when my WBC was really low, and it didn't hurt at all. Do you have a special reason for needing to keep your immunity up all the time? (like small children at home, or working with the public, etc.)? If not, it might be worth talking to your oncologist about not getting the shots except when your counts are low.

I must add that I've seen my same chemo-oncologist subscribe the shots every time for OTHER of his patients, usually those that are taking treatments very close together, like weekly. So I'm not saying your oncologist is making a mistake with you. I'm just saying it might be worth opening up a conversation with him about it.

kkstef's picture
kkstef
Posts: 706
Joined: May 2008

It is my understanding that Nuepogen is an older version of Nuelastin.

I was given Neulastin 24 hours after my chemo ONLY when my White count got dangerously low.This was injected at the out patient area... It was only given ONE time PER Chemo treatment and only when my white count was LOW..

I had a few little shooting pains occasionally in my bones for a day or two but nothing that required pain medication....

I think you need to talk to your dr. about using something different....

Karen

california_artist's picture
california_artist
Posts: 860
Joined: Jan 2009

Your comments really worried me. I emailed the manufacturer relating your experience. I am horrified that this happened to you. Will post their comments here to inform everyone should something like this come up in the future.

Pain is not listed as an allergic type of reaction, although they only mention mild to moderate pain, and also suggest over the counter pain meds. From what you've said, that didn't work.

As there can be reactions days later, I'm putting some of the things to look out for here, from the manufacturer's web site.

Luckily, it does not sound as though you had an allergic reaction although it looks as though those can take a while to show up. I'm posting those here in order that you can have notice of what to be on the lookout for over the next few days.

Hope you feel better very soon.

Claudia

Important safety information
Ruptured spleen (including fatal cases) and a serious lung problem called acute respiratory distress syndrome have been reported. Call your doctor or seek emergency care right away if you have abdominal or shoulder tip pain, shortness of breath, trouble breathing, or a fast rate of breathing. In rare cases, serious allergic reactions can occur, causing shortness of breath, wheezing, dizziness, swelling around the mouth or eyes, fast pulse, sweating, and hives. Sometimes these symptoms could come back within days after stopping treatment for the allergic reaction. If you start to have any of these symptoms, call your doctor or seek emergency care right away. Sickle cell crises have also been reported.

In a clinical study, mild to moderate bone pain occurred in 31% of the patients taking Neulasta® and in 26% of the patients taking a placebo injection. In most cases, bone pain was controlled with a non-narcotic pain reliever, such as acetaminophen. Other common side effects reported by patients in the study taking either Neulasta® or placebo were consistent with the underlying cancer diagnosis and its treatment with chemotherapy, with the exception of bone pain.

If you have any questions about this information, be sure to discuss them with your doctor. You are encouraged to report negative side effects of prescription drugs to the FDA. Visit www.fda.gov/medwatch or call 1-800-FDA-1088.

When I googled neupogen, I was sent to the Neulasta site. So I'm assuming it's the same product, different name.

threegirlsandme
Posts: 11
Joined: Dec 2009

I had lots of body aches after my injections, I had a series of 6, 1 daily for 6 days after each of my 4 cycles of chemo. I was really unsure if the pain was related to the chemo or the injections. The 1st 2 days of injections were the worst each time. I slept alot and did use pain killers. I work as as pre-school teacher and had also lost LOTS of blood prior to my Radiacal Hysorectomy, (needed 4 units of blood)so this may have been a deciding factor for the injections.

daisy366's picture
daisy366
Posts: 1493
Joined: Mar 2009

I never had any shots during my 6 cycles of chemo!! It seems though that most women here had regular injections - some because they needed and other - just because. I almost needed one and did some research about what was in it and I decided I would rather not have it.

Why are docs so cavalier about this? How can some of us fare well without and others aren't even given an opportunity to NOT have these shots. Is this another example of what's wrong with our medical system?????

I would ask questions and check out the pros and cons. And get only if you NEED it.

Songflower's picture
Songflower
Posts: 632
Joined: Apr 2009

I had treatment for breast cancer and uterine and never had a neupogen or neulast shot. From what I understand from the different oncologists I had that it is better for the white count to come up on it's own. Sometimes after you are finished with chemo it won't come up to normal levels if you use these stimulators. There was been some concern they cause leukemia in the future. I was always kept at home during chemo when WBC was low. Not all women can do this however. sometimes I think the stimulators in some situations are needed. I think you need to talk about the pros and cons of using them in your particular situation. My WBC always came up in time for another round. It has been normal since I have completed two complete rounds of chemo in my life time.

Diane

Ro10's picture
Ro10
Posts: 1484
Joined: Jan 2009

When I was in the hospital with febrile Neutropenia, I was given Neupogen shots. After the second shot I had terrible pain. It was like spasms. Tyelonal did not touch the pain. Luckily the doctor was making rounds when I had the spasms and ordered Darvocet for pain. That did help. I only needed the two shots and my white blood cell count came up.

After my 5th and 6th chemo I got Neulasta shots. I did have bone pain after the first Neulasta shot. Then I read that if you take over the counter Claritin a couple of days before the shot and for several days after the shot, it will help with the bone pain. I did that when I got the 6th chemo. The bone pain was much less.

My onocologist had not heard of this, but said to go ahead and try it. It did help me, so you might want to try the Claritin.

Is there a reason you are getting daily Neupogen and not the one shot of Neulasta. It could be insurance reasons that they will not cover the Neulasta. It was over $4,000 a shot. But that is much cheaper than a week in the hospital, which I had after my 4th chemo.

Good luck with you chemo treatments. In peace and caring.

deanna14
Posts: 738
Joined: Oct 2008

Jean,
I got Neupogen, 1 injection 24 hours after my chemo infusion. About 24 hours after the injection, my bones would begin to ache. I did not hear about the Claritin until I was finished with chemo, but have heard a couple of people say that it helps.
I used pain pills at night so I could sleep and it seemed to relax me to take a warm bath.
I definately think you should speak with your doctor about the pain you had. Or you could talk with your chemo nurses, and they might call the doctor for you.
Good luck...

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network